caret icon Back to all discussions

Migraine drugs and keto diet - side effects?!

Hello everyone,
here I am again. This weekend has been a disaster.

I was wondering whether there could be a link between some migraine treatments (Topamax, and Venlafaxine, to be exact) and the keto diet I've been following for the past 3 weeks. I did ask my nutrition specialist, but she said there was nothing to worry. However, I have been experiencing terrible stomach pain / cramps (like a gastritis) since I stopped eating carbos. Pain starts about 30 mins to an hour after I take my migraine treatments (which I obviously cannot stop!).

Has anyone had a similar experience? My feeling is that I should not have started a keto diet in the first place, it's probably incompatible with Topamax or Venlafaxine.

I'm calling my neurologist first thing tomorrow morning to set up an appointment.

Thank you very much as always.
Claire

  1. Hi Claire- These are such good questions. I'm glad you'll be calling your neurologist to set up an appointment/evaluation. I was looking back to remember when you started the venlafaxine because I recall you asking about side effects to that drug. Looks like you've been on it maybe around 4 months? I wonder how long you've been on the Topamax? Both of those meds can take a while for our bodies to get accustomed to. If you then added in the Keto diet, which can also cause side effects like lightheadedness, nausea, dizziness, etc- there may be so much transitions occurring in your body at the moment that are leaving you feeling unsettled. We cannot provide medical advice here so it's great you are seeking care. In general, we would recommend you introducing one approach at a time so that you can be clear on what's causing which side effect and challenge. Perhaps you've done that, and if Keto was the most recent thing, that could be the issue. Have you considered an elimination diet to try to gain clarity on what foods may be setting you off before you head down any specific dietary approach? https://migraine.com/living-migraine/elimination-diet-length
    You mentioned seeing a nutritionist so you are probably in good hands getting your answers there. Hope you can see your doctor soon! Thinking of you- Holly (migraine.com team).

    1. This is a really important topic! We always think about drug-drug reactions but not drug-food reactions. There is some really good information about the keto diet and certain medications that may not be compatible. Definitely ask your doctor, and I think the nutritionist would be even more helpful as he/she will know about the effects of keto in relation to your medical condition and meds.


      1. Agreed! I haven't been able to eat grapefruit since starting blood pressure medication. That is just the tip of the iceberg!!
        Thank you for sharing your thoughts with us and I hope you have a low pain day, Nancy Harris Bonk, Patient Advocate/Moderator Migraine.com Team

    or create an account to reply.